To the Editor.—
I was interested in the report by Greenberg and Lutcher (22:191, 1972) describing a patient with suspected isoniazid-induced lupus erythematosus (LE) syndrome and pericardial tamponade. The authors advocate the use of steroids for this complication, and quote Dubois1 as believing that LE patients with pericardial tamponade do not require pericardiocentesis, but should be treated exclusively with steroids.In a recent short review of the literature on the subject of the management of pericardial effusions in LE (Am J Dis Child 124:436, 1972), I pointed to the considerable controversy surrounding this topic. There are several reports of failure of steroid therapy to reduce the size of pericardial effusions in LE; furthermore, massive effusion has occurred during administration of large doses of steroids.2-4 Obviously, the approach to this problem needs to be individualized. Uncomplicated pericardial effusions should be treated with high doses of steroids and close monitoring
Lerer RJ. Pericardial Effusion in Lupus Erythematosus. JAMA. 1973;223(1):81. doi:10.1001/jama.1973.03220010067033
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: